In November of 2009 I was suffering from being super constipated. I chalked it up to being on Weight Watchers and eating too many fake fiber bars. I discontinued WW at that point and started on a really stressful project. In January of 2010, I went to the ER after 3 days of diarrhea. I was immediately taken to the back and started on an IV drip due to dehydration.
The doctor came in, stuck his finger up my butt and said, “You have hemorrhoids, that’s where the blood is coming from”.
So I asked what was causing the diarrhea. He said it must have been a stomach bug. He prescribed me Dicyclomine and told me to follow up with my PCP. For 3 weeks, I battled with the same symptoms. My PCP just wrote it off as IBS and told me to continue with the Dicyclomine. To fast forward, I dealt with the symptoms and taking a pill that wasn’t doing anything until around October of 2010. At that time, I demanded to be referred to a GI. I was fatigued. Sleeping from 6pm to 7am and barely making it through the day. It was effecting my relationship, my job, my life.
The GI was infuriated that it had taken so long to be sent to him. And I was immediately scheduled for a colonoscopy in December. Results: from end to end inflammation. The doctor started me on Rowasa and Canasa, with a follow-up in 3 weeks. No change. He started me on a 6-week course of Prednisone. Felt better until I got down to about 15 mg/day. Was off the steroids for about a month, with mild symptoms. Another course. Symptoms returned in last 2 weeks of course. At this point I was just dealing. Started juicing and drinking green smoothies. Symptoms got worse. Another course.
And that’s where I am today. Last week of steroids, colitis symptoms returned a week and a half ago. Doctor wants me to go on 6MP and I’m scared. My GI doesn’t think that diet has any effect with symptoms and I’m really wanting to shop around for another GI. I guess I’m just concerned that starting another medicine isn’t going to help. I just don’t see how pumping someone full of drugs until you find one that makes them feel better is okay.
Submitted by “Living in Philly” in the Colitis Venting Area
Related Stories from Other UC’ers:
All of the posts from “Annonymous UC” are from ulcerative colitis people who anonymously submitted stories or Doctor Reviews, medication, supplement reviews etc… I post all these stories to the site, but they’re different from my own personal stories so hopefully this account makes more sense:) -Adam – founder of iHaveUC.com